Texas, 2016

Lightning Strike in Texas, August 13, 2016

August 13, 2016 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed over portions of East Texas on August 13th, near and north of an upper level low pressure system that was stationary over Southcentral Louisiana and responsible for widespread significant flash flooding over that portion of the state. Although the storms that developed were not severe over the region, lightning from a storm near Bronson, Texas in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed over portions of East Texas on August 13th, near and north of an upper level low pressure system that was stationary over Southcentral Louisiana and responsible for widespread significant flash flooding over that portion of the state. Although the storms that developed were not severe over the region, lightning from a storm near Bronson, Texas in Sabine County struck a vehicle outside a home as a couple was unloading it. A male and female both suffered burns and bruises, with the male also knocked unconscious.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 13, 1:19 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 13, 1:19 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
219 PM CDT SAT AUG 13 2016

.DISCUSSION...
Disturbance across South Louisiana continues to dominate the
weather pattern this afternoon. Diurnally driven showers and
thunderstorms beginning to develop across much of East Texas and
Portions of North Louisiana between the surface low and an ill
defined frontal boundary that is gradually being absorbed by the
low.

Latest global models are in agreement that another convective
burst is expected overnight mainly across southwest Louisiana with
an axis extending northward toward Toledo Bend. Because of the
uncertainty with placement and timing of this burst, and the fact
that previous convective signatures of the same caliber have
produced rainfall totals of up to 12 inches across portions of
South Louisiana, I have issued a flash flood watch from Angelina
County eastward to Lasalle Parish. This flash flood watch is in
effect through 7 PM Sunday. Latest estimates are that rainfall
totals of up to 5 inches may be possible across Toledo Bend,
up to 4 inches in Lufkin and around 3.5 inches across La Salle
Parish through Sunday afternoon.

An upper-level trough is forecast to absorb the disturbance Sunday
night into Monday. However, because the trough will linger across
Oklahoma into Central Texas, elevated rain chances can be expected
through the middle of the work week. The trough should exit the
region Thursday. But, a series of weak upper-level disturbances
in the southwest flow aloft will maintain a chance of showers and
thunderstorms through the remainder of the forecast period. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  85  74  86 /  60  80  70  70
MLU  74  83  73  86 /  80  80  50  70
DEQ  74  82  72  84 /  50  70  60  50
TXK  74  83  73  84 /  60  70  70  70
ELD  73  81  73  84 /  70  80  70  70
TYR  76  87  74  86 /  40  60  60  50
GGG  76  86  74  86 /  50  70  60  60
LFK  76  86  75  87 /  80  80  60  60

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...Flash Flood Watch through Sunday evening for LAZ017>022.

OK...None.
TX...Flash Flood Watch through Sunday evening for TXZ152-165>167.

&&

05
Hazardous weather outlook, Aug 13, 10:47 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT SAT AUG 13 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-153-141700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-SHELBY-
1147 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TONIGHT DUE TO
AN UPPER LEVEL DISTURBANCE ACROSS THE PLAINS AND AN APPROACHING
UPPER LEVEL LOW ACROSS SOUTHEAST LOUISIANA. BRIEF HEAVY
DOWNPOURS... FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS WILL BE POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

RAIN CHANCES WILL REMAIN HIGH SUNDAY THROUGH AT LEAST THE EARLY
PART OF NEXT WEEK DUE TO AN UPPER-LEVEL DISTURBANCE REMAINING
NEARLY STATIONARY ACROSS THE SOUTHERN PLAINS WITH LOCALLY HEAVY
RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
TONIGHT.

LAZ017>022-TXZ152-165>167-141700-
SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
ANGELINA-SAN AUGUSTINE-
1147 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TONIGHT DUE TO
AN UPPER LEVEL DISTURBANCE ACROSS THE PLAINS AND AN APPROACHING
UPPER LEVEL LOW ACROSS SOUTHEAST LOUISIANA. BRIEF HEAVY
DOWNPOURS... FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS WILL BE POSSIBLE WITH SOME STORMS. A FLASH FLOOD WATCH IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

RAIN CHANCES WILL REMAIN HIGH SUNDAY THROUGH AT LEAST THE EARLY
PART OF NEXT WEEK DUE TO AN UPPER LEVEL DISTURBANCE REMAINING
NEARLY STATIONARY ACROSS THE SOUTHERN PLAINS WITH LOCALLY HEAVY
RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
TONIGHT.

05

The radar

The Ft Polk radar (KPOE), 103 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sabine

When
August 13, 2:57 PM CST
Where
Sabine County, 2.2 mi SW of Rosevine
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
31.397, -94.026

Lightning struck a vehicle while a couple was unloading it. Both the male and female victims suffered burns and bruises, with the male also briefly knocked unconscious.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645918.